Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 52, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 27, 2005, 5:39 PM EDT for Stokes County, North Carolina. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2005, 5:39 PM EDT (21:39 UTC)
- Expired
- Jun 27, 2005, 6:16 PM EDT
- In force
- 37 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Stokes County, NC
The radar
The Roanoke radar (KFCX), 74 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 6:00 PM EDT | TSTM WND DMG | Danbury, NC | TREE BLOWN DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.7 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1007 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 637 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 272139 SVRRNK NCC169-272215- /O.NEW.KRNK.SV.W.0052.050627T2139Z-050627T2215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 539 PM EDT MON JUN 27 2005 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA * UNTIL 615 PM EDT * AT 538 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES SOUTHWEST OF MEADOWS...OR ABOUT 6 MILES WEST OF WALNUT COVE...AND MOVING NORTH AT 10MPH. * LOCATIONS IMPACTED INCLUDE... WALNUT COVE... MEADOWS... CAPELLA... VADE MECUM... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3626 8033 3627 8009 3653 8017 3647 8040 $$ WP
2 follow-up statements
000 WWUS51 KRNK 272159 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 559 PM EDT MON JUN 27 2005 NCC169-272215- /O.CON.KRNK.SV.W.0052.000000T0000Z-050627T2215Z/ STOKES NC- 559 PM EDT MON JUN 27 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM EDT FOR STOKES COUNTY... AT 556 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MEADOWS...OR ABOUT NEAR DANBURY...MOVING NORTH AT 10 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... DANBURY AND 6 MILES EAST OF VADE MECUM BY 610 PM EDT TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3626 8033 3627 8009 3653 8017 3647 8040 $$ WP
000 WWUS51 KRNK 272216 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 616 PM EDT MON JUN 27 2005 NCC169-272226- /O.EXP.KRNK.SV.W.0052.000000T0000Z-050627T2215Z/ STOKES NC- 616 PM EDT MON JUN 27 2005 ...THE SEVERE THUNDERSTORM WARNING FOR STOKES COUNTY EXPIRED AT 615 PM EDT... THE THUNDERSTORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING EARLIER HAS WEAKENED BELOW SEVERE LIMITS. THEREFORE...THE WARNING WAS ALLOWED TO EXPIRE. IF YOU HAD SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3626 8033 3627 8009 3653 8017 3647 8040 $$ WP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 1:45 PM EDT, 3 hours 54 minutes earlier.
Area forecast discussion, Jun 27, 1:45 PM EDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 145 PM EDT MON JUN 27 2005 .SHORT TERM (TONIGHT)... LIGHT SOUTH FLOW INTO THE BLUE RIDGE IN NW NC...AND FAR SOUTH WEST VA...SHOULD BE WHERE LATE AFTERNOON AND EVENING THUNDERSTORMS ARE MOST NUMEROUS. LIKELY PROBABILITY OF PRECIPITATION FOR THOSE LOCATIONS. SCATTERED THUNDERSTORMS EXPECTED OVER THE REST OF THE AREA INTO THE EVENING. WITH THE UPPER LOW OVER TENESSEE DRIFTING NORTH...AND ENERGY ROTATING AROUND IT OVERNIGHT...HAVE KEPT LOW CHANCE OF PRECIPITATION OVER THE NIGHT FOR THE AREA. WITH HIGHER DEW POINTS AND MORE SKY COVER TONIGHT...HAVE RAISED MIN TEMPERATURES. FOG WILL BE MINIMAL BECAUSE OF THE SKY COVER. && .LONG TERM (TUESDAY THROUGH MONDAY)... LOW/TROUGH OVER THE LOWER OHIO VALLEY CONTINUES THROUGH MID-WEEK WITH PERIODIC S/W TROUGHS ROTATING AROUND IT. AS IS THE NORM...TRYING TO PINPOINT THESE FEATURES THE FARTHER OUT IN TIME THE MORE THE UNCERTAINTY INCREASES. SO OUTSIDE OF ONE SLATED TO PROGRESS THROUGH THE REGION ON TUESDAY....WILL KEEP GENERAL SCATTERED SHOWERS AND STORMS IN THE FORECAST THROUGH THURSDAY WITH A SLIGHT DECREASE IN COVERAGE DURING THE NIGHT TIME. TUESDAYS FEATURE IS THE MOST PROFOUND VIA THE GFS...AND NEARLY NON-EXISTENT VIA THE NGM. THE NAM IS SIMILAR TO THE GFS IN TIMING...BUT IS MUCH DRIER. AS A COMPROMISE WILL FOLLOW NAM/GFS TIMING AND GO BETWEEN THE WET GFS AND DRIER NAM...WITH THE BEST POPS /LIKELY/ IN THE SOUTH AND SOUTHWEST. THE TROUGH HEADS ACROSS THE AREA ON THURSDAY THANKS TO IT GETTING EJECTED EASTWARD IN ADVANCE OF AN EVEN MORE IMPRESSIVE LOW HEADING ALONG THE U.S./CAN BORDER. THIS SECOND LOW WILL BRING A COLD FRONT THROUGH THE REGION ON FRIDAY. THIS FRONT SETTLES SOUTH OF THE REGION FOR THE HOLIDAY WEEKEND ALLOWING SLIGHTLY COOLER AND LESS HUMID AIR TO ENTER THE REGION. ONLY A SLIGHT CHANCE OF A LATE AFTERNOON/EARLY EVENING HIT OR MISS SHRA/TSRA LOOKS POSSIBLE. && .AVIATION... SCATTTERED THUNDERSTORMS ARE ALREADY DEVELOPING IN THE SW VA MTNS...THESE WILL BE INCREASING IN COVERAGE AND IN THE BLF VCNTY THRU ABOUT 00Z- HAVE INCLUDED A PERIOD OF VCNTY TSTM FOR THIS AT BLF. REST OF THE TAF SITES WILL BE HIT OR MISS...SO WILL NOT INCLUDE THUNDER IN THEM AT THIS TIME. BEST CHCS FOR THUNDER AT ANY OF THE TAF SITES WOULD BE BEFORE 02Z. WITH QUITE A BIT OF CLOUD COVER OVERNIGHT...I EXPECT FOG TO BE MVFR FOR THE MOST PART...MAY BE SOME BRIEF PERIODS OF IFR AT LWB/LYH/DAN TOWARD MORNING. GODD CHC FOR TSTMS TUESDAY...BUT MAINLY AFTER 18Z. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && JJ/DS/JJ
Hazardous weather outlook, Jun 27, 4:52 AM EDT, 12 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 452 AM EDT MON JUN 27 2005 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-280900- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 452 AM EDT MON JUN 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA... NORTHWEST NORTH CAROLINA...SOUTHEAST WEST VIRGINIA...CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jun 27, 3:48 PM EDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 348 PM EDT MON JUN 27 2005 VAZ007-009>013-015-WVZ042>044-272200- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-GRAYSON-MERCER-SUMMERS- MONROE- INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND... PEARISBURG...WYTHEVILLE...PULASKI...INDEPENDENCE...BLUEFIELD... HINTON...UNION 348 PM EDT MON JUN 27 2005 SHOWERS AND THUNDERSTORMS...SOME WITH VERY HEAVY RAINFALL WILL CONTINUE TO TRACK SLOWLY NORTH ALONG THE INTERSTATE 77 CORRIDOR THROUGH 6:00 PM. LOCATIONS FROM WESTERN MERCER COUNTY SOUTH TO TAZEWELL...RURAL RETREAT AND TROUTDALE CAN EXPECT TO SEE THE HEAVIER DOWNPOURS ALONG WITH FREQUENT LIGHTNING. RAINFALL AMOUNTS OF UP TO 2 INCHES IN LESS THAN AN HOUR MAY OCCUR. THIS WILL LIKELY CAUSE MINOR FLOODING OF LOW LYING AREAS AND POOR DRAINAGE REGIONS INTO EARLY THIS EVENING. MOTORISTS SHOULD ALSO BE ALERT FOR PONDING OF WATER ON AREA ROADWAYS. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR ADDITIONAL STATEMENTS OR POSSIBLE WARNINGS.
Special weather statement, Jun 27, 5:32 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 532 PM EDT MON JUN 27 2005 NCZ003-004-020-VAZ011-013-017-032-033-043-WVZ043>045-272345- SURRY-STOKES-YADKIN-GILES-PULASKI-FLOYD-PATRICK-FRANKLIN-HENRY- SUMMERS-MONROE-GREENBRIER- INCLUDING THE CITIES OF...DOBSON...DANBURY...YADKINVILLE... PEARISBURG...PULASKI...FLOYD...STUART...ROCKY MOUNT... MARTINSVILLE...HINTON...UNION...LEWISBURG 532 PM EDT MON JUN 27 2005 ...STRONG THUNDERSTORMS SCATTERED ACROSS THE AREA... SHOWERS AND A FEW STRONG THUNDERSTORMS WILL CONTINUE TO DRIFT NORTH ACROSS THE MOUNTAINS AND FOOTHILLS THROUGH LATE THIS EVENING. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL...VERY FREQUENT LIGHTNING...GUSTY WINDS TO 40 MPH AND TORRENTIAL RAINFALL OF AROUND 2 INCHES PER HOUR. LOCATIONS FROM PULASKI NORTH TO PEARISBURG AND LEWISBURG WILL SEE A FEW STRONGER STORMS THROUGH 7:00 PM. OTHER SPOTS FROM PATRICK COUNTY SOUTH INTO STOKES...AND YADKIN COUNTIES IN NORTH CAROLINA WILL ALSO SEE THUNDERSTORMS PERSIST DURING THE NEXT HOUR OR TWO. GIVEN THE SLOW MOVING AND TRAINING NATURE TO THE SHOWERS AND STORMS...SOME LOCALIZED FLOODING OF POOR DRAINAGE AND URBAN AREAS MAY OCCUR. MONITOR NOAA WEATHER RADIO FOR THE LATEST INFORMATION...FORECASTS...AND WARNINGS.
Nearby
Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.